Arizona, 2004

Heavy Snow in Arizona, March 4 to 5, 2004

March 4 to 5, 2004 · NWS FGZ · 3 events in 3 counties and zones

A winter storm brought widespread snowfall to northern Arizona during the late afternoon and overnight. Most locations received only a few inches of new snow and some locations received considerably heavier amounts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A winter storm brought widespread snowfall to northern Arizona during the late afternoon and overnight. Most locations received only a few inches of new snow and some locations received considerably heavier amounts. Some of the new snowfall amounts were: Flagstaff 12 inches, Springerville 8 inches, Greer 13 inches, and Pinetop 8 inches. Sunrise Ski Park in the White Mountains reported between 26 and 36 inches of new snow above 9000 feet in 24 hours. Department of Public Safety responded to 27 wrecks in the Flagstaff area. Ten of those involved minor injuries. A Coconino County Sheriff's deputy rolled his patrol car twice and received minor injuries. Flagstaff City Police responded to an injury collision and two non-injury collisions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 4, 9:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 4, 9:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST THU MAR 04 2004

.SYNOPSIS...EXPECT RAIN AND SNOW SHOWERS TODAY AND TONIGHT AS LOW
PRESSURE REMAINS OVER THE STATE. RAIN AND SNOW WILL BE MOST COMMON
ALONG THE MOGOLLON RIM AND OVER THE WHITE MOUNTAINS. COOL AND BREEZY
CONDITIONS WILL CONTINUE INTO FRIDAY...BEFORE STRONG HIGH PRESSURE
BUILDS INTO THE SOUTHWEST OVER THE WEEKEND. THIS WILL BRING DRY
WEATHER AND A STRONG WARMING TREND TO THE STATE INTO NEXT WEEK.

&&

.DISCUSSION...UPPER LOW NOW CENTERED SOUTHEAST OF THE STATE...AND IS
MOVING QUICKLY NORTHEAST AS AN UPSTREAM KICKER APPROACHES.
DEFORMATION AXIS ON THE NORTHWEST SIDE OF THE LOW HAS BEEN QUITE
ACTIVE OVER THE PAST 12 HOURS...WITH DECENT AMOUNTS OF RAIN OVER
SOUTHEAST AZ AND AROUND 4 INCHES OF NEW SNOW AT THE HIGHER
ELEVATIONS OF THE WHITE MOUNTAINS. THIS DEFORMATION AXIS WEAKENS AS
THE LOW MOVES AWAY FROM THE STATE TODAY. HOWEVER...DYNAMICS AND
INSTABILITY INCREASE LATER THIS AFTERNOON AND OVERNIGHT ESPECIALLY
OVER THE WHITE MOUNTAINS IN ASSOCIATION WITH NEXT SHORTWAVE AND COLD
FRONT. THE MOISTURE FROM THE UPPER LOW WILL REMAIN OVER THE
SOUTHEAST CWA FOR THIS EVENINGS SHORTWAVE TO ACT UPON. MODELS
GENERATE LARGE AMOUNTS OF QPF OVER THE WHITE MOUNTAINS LATER TODAY
AND OVERNIGHT. THIS APPEARS OVERDONE...BUT SHOULD STILL BE ENOUGH
FOR SEVERAL INCHES OF SNOW THERE. LOW LEVEL WINDS INCREASE AS THE
WAVE APPROACHES AND WEST FACING SLOPES WILL SEE HIGHER SNOW AMOUNTS.
WILL UPDATE THE WHITE MOUNTAIN ZONE TO INCREASE SNOW AMOUNTS THROUGH
FRIDAY MORNING...BUT WILL KEEP UNDER ADVISORY CRITERIA FOR NOW.
ELSEWHERE...EXPECTING A ROUND OF SHOWERS...MAINLY EAST OF A PRESCOTT
TO PAGE LINE. SNOW LEVELS WILL BE NEAR 6000 FEET TODAY...FALLING TO
NEAR 4500 FEET BY FRIDAY MORNING. DRIER AND MUCH WARMER WEATHER
STILL ON TRACK FOR THE WEEKEND AND NEXT WEEK.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JOHNDROW.
Hazardous weather outlook, Mar 4, 7:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST THU MAR 4 2004

AZZ004>018-037>040-050200-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS ARIZONA FROM THE
MOGOLLON RIM SOUTH AND EAST. FREQUENT SNOW SHOWERS ARE EXPECTED
TODAY...ESPECIALLY SOUTHEAST OF FLAGSTAFF. LOCALLY HEAVY SNOW
SHOWERS ARE EXPECTED LATE THIS AFTERNOON AND EVENING AS A COLD FRONT
MOVES SOUTH THROUGH THE REGION. LOCALIZED ACCUMULATING SNOWS ARE
POSSIBLE FROM FLAGSTAFF SOUTHEAST TO THE WHITE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Western Mogollon Rim

When
March 4, 1:00 PM MST to March 5, 7:00 AM MST
Where
Western Mogollon Rim forecast zone
Injuries
12 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy Snow, White Mountains

When
March 4, 2:00 PM MST to March 5, 7:00 AM MST
Where
White Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Heavy Snow, Little Colorado River Valley in Apache County

When
March 4, 3:00 PM MST to March 5, 8:00 AM MST
Where
Little Colorado River Valley in Apache County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389883, 5389884, 5389885.